If you are overweight and are serious about losing weight, the Lipotrim Pharmacy Programme could help you reach your goal, knowing you have a highly trained healthcare professional on hand for information, advice and encouragement.
Buy Asthma Inhalers straight from your pharmacist
Your Pharmacist is now qualified to sell you a salbutamol (blue) asthama inhaler after a short consultation in the private consultation room.
This is not an NHS service and you will be required to pay for the inhaler, but there is no need for an appointment and provided you are suitable for the product you can leave with it straight away.
Salbutamol (sal-bue-tar-moll) is a medicine which is used in asthma and bronchospasm.
The information in this Medicine Guide for salbutamol varies according to the condition being treated and the particular preparation used.
In breathing disorders, Salbutamol relaxes muscles in the air passages of the lungs. It helps to keep the airways open, making it easier to breathe.
Inhaled preparations of Salbutamol are fast acting. They can make your breathing easier and relieve bronchospasm within minutes.
Always have your inhaler with you in case you need it. Ask your prescriber or nurse for advice on what to do if you have an asthma attack.
You can use Salbutamol to prevent asthma attacks caused by triggers such as house dust, pollen, cats, dogs and exercise.
When you are having an asthma attack you should use a fast acting preparation of Salbutamol as directed by your prescriber. If your normal inhaled dose of Salbutamol does not give you the same amount of relief then you should contact your prescriber for more advice. They may want you to have additional treatment.
You need to use Salbutamol as prescribed in order to get the best results from using it. The pharmacy label will tell you how much you should take.
Other information about Salbutamol:
Whether this medicine is suitable for you
Salbutamol is not suitable for everyone and some people should never use it. Other people should only use it with special care. It is important that the person prescribing this medicine knows your full medical history.
Your prescriber may only prescribe this medicine with special care or may not prescribe it at all if you:
are allergic or sensitive to or have had a reaction to any of the ingredients in the medicine
have a low level of oxygen in the blood
Furthermore the prescriber may only prescribe this medicine with special care or may not prescribe it at all for a child under four years of age.
As part of the process of assessing suitability to take this medicine a prescriber may also arrange tests:
to check that this medicine is not having any undesired effects
Over time it is possible that Salbutamol can become unsuitable for some people, or they may become unsuitable for it. If at any time it appears that Salbutamol has become unsuitable, it is important that the prescriber is contacted immediately.
1. About low-dose aspirin
Daily low-dose aspirin is a blood thinning medicine. Aspirin is also known as acetylsalicylic acid.
Low-dose aspirin helps to prevent heart attacks and strokes in people at high risk of them.
Your doctor may suggest that you take a daily low dose if you have had a stroke or a heart attack to help stop you having another one.
Or, if you're at high risk of heart attack - for example, if you have had heart surgery or if you have chest pain caused by heart disease (angina).
Only take daily low-dose aspirin if your doctor recommends it.
Low-dose aspirin comes as tablets. It's available on prescription. You can also buy it from pharmacies, shops and supermarkets.
Children are sometimes treated with low-dose aspirin after heart surgery or to treat a rare illness called Kawasaki disease. Children should only take low-dose aspirin if their doctor prescribes it.
Taking low-dose aspirin to prevent heart attacks and strokes is not the same as taking aspirin as a painkiller. Read our information on aspirin for pain relief.
2. Key facts
3. Who can and can't take low-dose aspirin
Most people aged 16 or over can safely take low-dose aspirin if their doctor recommends it.
Low-dose aspirin isn't suitable for certain people.
It's sometimes called baby aspirin because of the small dose, but it's not safe for children.
Never give aspirin to a child younger than 16, unless their doctor prescribes it.
There's a possible link between aspirin and Reye's syndrome in children.
Reye's syndrome is a very rare illness that can cause serious liver and brain damage.
Never give aspirin to children younger than 16, unless their doctor prescribes it.
To make sure low-dose aspirin is safe for you, tell your doctor if you have:
Check with your doctor that it's safe for you to take low-dose aspirin if you're pregnant, trying to get pregnant, or if you want to breastfeed.
4. How and when to take it
Take low-dose aspirin once a day. Don't take it on an empty stomach. It's best to take it with or just after food. This will make it less likely to upset your stomach.
How much should I take?
Your doctor will discuss what dose is right for you. It's important to take low-dose aspirin exactly as recommended by your doctor.
The usual dose to prevent a heart attack or stroke is 75mg once a day (a regular strength tablet for pain relief is 300mg).
The daily dose may be higher - up to 300mg once a day - especially if you have just had a stroke, heart attack or heart bypass surgery.
Different types of low-dose aspirin tablets
Low-dose aspirin comes as several different types of tablet:
You can buy low-dose enteric coated aspirin and low-dose soluble aspirin from pharmacies, shops and supermarkets.
What if I forget to take it?
If you forget to take a dose of aspirin, take it as soon as you remember. If you don't remember until the following day, skip the missed dose.
Do not take a double dose to make up for a forgotten dose.
If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to remember to take your medicine.
What if I take too much?
Taking 1 or 2 extra tablets by accident is unlikely to be harmful.
The amount of aspirin that can lead to overdose varies from person to person.
Call your doctor straight away if:
You take too much aspirin by accident and experience side effects such as:
If you need to go to a hospital accident and emergency (A&E) department, do not drive yourself - get someone else to drive you or call for an ambulance.
Take the aspirin packet or leaflet inside it, plus any remaining medicine, with you.
5. Side effects
Like all medicines, aspirin can cause side effects, although not everyone gets them.
Common side effects
Common side effects of aspirin happen in more than 1 in 100 people.
Talk to your doctor or pharmacist if the side effects bother you or don't go away:
Serious side effects
It happens rarely, but some people have serious side effects after taking low-dose aspirin.
Call a doctor straight away if you get:
Serious allergic reaction
In rare cases, it's possible to have a serious allergic reaction to aspirin.
Immediate action required:
Call 999 or go to A&E if:
You could be having a serious allergic reaction and may need immediate treatment in hospital.
These aren't all the side effects of aspirin.
For a full list, see the leaflet inside your medicines packet.
You can report any suspected side effect to the UK safety scheme.
6. How to cope with side effects
What to do about:
7. Pregnancy and breastfeeding
Pregnancy and low-dose aspirin
It's generally safe to take low-dose aspirin during pregnancy, as long as your doctor has said it's OK.
Your doctor may advise you to take low-dose aspirin during pregnancy:
For more information about how low-dose aspirin can affect you and your baby during pregnancy, read this leaflet on the Best Use of Medicines in Pregnancy (BUMPS) website.
Breastfeeding and low-dose aspirin
Aspirin is not generally recommended while you're breastfeeding.
But your doctor may suggest that you take low-dose aspirin while you're breastfeeding if they think the benefits of the medicine outweigh the possible harm.
Tell your doctor if you're:
8. Cautions with other medicines
Some medicines interfere with the way aspirin works.
Tell your doctor if you're taking these medicines before you start taking aspirin:
Mixing low-dose aspirin with painkillers
It's safe to take paracetamol with low-dose aspirin.
But don't take ibuprofen at the same time as low-dose aspirin without talking to your doctor.
Aspirin and ibuprofen both belong to the same group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs).
If you take them together, it can increase your chances of side effects like stomach irritation.
Mixing low-dose aspirin with herbal remedies or supplements
Aspirin may not mix well with quite a lot of complementary and herbal medicines. Aspirin could change the way they work and increase your chances of side effects.
For safety, speak to your pharmacist or doctor before taking any herbal or alternative remedies with aspirin.
Tell your doctor or pharmacist if you are taking any other medicines, including herbal medicines, vitamins or supplements.
Antimalarial medication is used to prevent and treat malaria.
You should always consider taking antimalarial medicine when travelling to areas where there's a risk of malaria. Visit your GP or local travel clinic for malaria advice as soon as you know when and where you're going to be travelling.
It's very important to take the correct dose and finish the course of antimalarial treatment. If you're unsure, ask your GP or pharmacist how long you should take your medication for.
It's usually recommended you take antimalarial tablets if you're visiting an area where there's a malaria risk as they can reduce your risk of malaria by about 90%.
The type of antimalarial tablets you will be prescribed is based on the following information:
You may need to take a short trial course of antimalarial tablets before travelling. This is to check that you don't have an adverse reaction or side effects. If you do, alternative antimalarials can be prescribed before you leave.
Types of antimalarial medication
The main types of antimalarials used to prevent malaria are described below.
Atovaquone plus proguanil
Doxycycline (also known as Vibramycin-D)
Mefloquine (also known as Lariam)
Chloroquine and proguanil
A combination of antimalarial medications called chloroquine and proguanil is also available, although these are rarely recommended nowadays because they're largely ineffective against the most common and dangerous type of malaria parasite, Plasmodium falciparum.
However, chloroquine and proguanil may occasionally be recommended for certain destinations where the Plasmodium falciparum parasite is less common than other types, such as India and Sri Lanka.
If malaria is diagnosed and treated promptly, a full recovery can be expected. Treatment should be started as soon as a blood test confirms malaria.
Many of the same antimalarial medicines used to prevent malaria can also be used to treat the disease. However, if you've taken an antimalarial to prevent malaria, you shouldn't take the same one to treat it. This means it's important to tell your doctor the name of the antimalarials you took.
The type of antimalarial medicine and how long you need to take it will depend on:
Your doctor may recommend using a combination of different antimalarials to overcome strains of malaria that have become resistant to single types of medication.
Antimalarial medication is usually given as tablets or capsules. If someone is very ill, it will be given through a drip into a vein in the arm (intravenously) in hospital.
Treatment for malaria can leave you feeling very tired and weak for several weeks.
Emergency standby treatment
In some cases, you may be prescribed emergency standby treatment for malaria before you travel. This is usually if there's a risk of you becoming infected with malaria while travelling in a remote area with little or no access to medical care.
Examples of emergency standby medications include:
Your GP may decide to seek advice from a travel health specialist before prescribing standby emergency treatment.
Read more about standby emergency treatment for malaria.
Antimalarials in pregnancy
If you're pregnant, it's advisable to avoid travelling to areas where there's a risk of malaria.
Pregnant women have an increased risk of developing severe malaria, and both the baby and mother could experience serious complications.
It's very important to take the right antimalarial medicine if you're pregnant and unable to postpone or cancel your trip to an area where there's a malaria risk.
Some of the antimalarials used to prevent and treat malaria are unsuitable for pregnant women because they can cause side effects for both mother and baby.
The list below outlines which medications are safe or unsafe to use while pregnant:
Chloroquine combined with proguanil is suitable during pregnancy, but it is rarely used as it's not very effective against the most common and dangerous type of malaria parasite.
Antihistamines are medicines often used to relieve symptoms of allergies, such as hay fever, hives, conjunctivitis and reactions to insect bites or stings.
They're also sometimes used to prevent motion sickness and as a short-term treatment for insomnia.
Most antihistamines can be bought from pharmacies and shops, but some are only available on prescription.
Types of antihistamine
There are many types of antihistamine.
They're usually divided into 2 main groups:
They also come in several different forms – including tablets, capsules, liquids, syrups, creams, lotions, gels, eyedrops and nasal sprays.
Which type is best?
There's not much evidence to suggest any particular antihistamine is better than any other at relieving allergy symptoms.
Some people find certain types work well for them and others do not. You may need to try several types to find one that works for you.
Non-drowsy antihistamines are generally the best option, as they're less likely to make you feel sleepy. But types that make you feel sleepy may be better if your symptoms stop you sleeping.
Ask a pharmacist for advice if you're unsure which medicine to try as not all antihistamines are suitable for everyone.
How to take antihistamines
Take your medicine as advised by the pharmacist or doctor, or as described in the leaflet that comes with it.
Before taking an antihistamine, you should know:
The advice varies depending on the exact medicine you're taking. If you're not sure how to take your medicine, ask a pharmacist.
Side effects of antihistamines
Like all medicines, antihistamines can cause side effects.
Side effects of antihistamines that make you drowsy can include:
Side effects of non-drowsy antihistamines can include:
Check the leaflet that comes with your medicine for a full list of possible side effects and advice about when to get medical help.
If you think your medicine has caused an unwanted side effect, you can report it through the Yellow Card Scheme.
Taking antihistamines with other medicines, food or alcohol
Speak to a pharmacist or GP before taking antihistamines if you're already taking other medicines.
There may be a risk the medicines do not mix, which could stop either from working properly or increase the risk of side effects.
Examples of medicines that could cause problems if taken with antihistamines include some types of:
Try not to drink alcohol while taking an antihistamine, particularly if it's a type that makes you drowsy, as it can increase the chances of it making you feel sleepy.
Food and other drinks do not affect most antihistamines, but check the leaflet that comes with your medicine to make sure.
Who can take antihistamines
Most people can safely take antihistamines.
But speak to a pharmacist or GP for advice if you:
Some antihistamines may not be suitable in these cases. A pharmacist or doctor can recommend one that's best for you.
Always read the leaflet that comes with your medicine to check it's safe for you before taking it or giving it to your child.
How antihistamines work
Antihistamines block the effects of a substance called histamine in your body.
Histamine is normally released when your body detects something harmful, such as an infection. It causes blood vessels to expand and the skin to swell, which helps protect the body.
But in people with allergies, the body mistakes something harmless – such as pollen, animal hair or house dust – for a threat and produces histamine. The histamine causes an allergic reaction with unpleasant symptoms including itchy, watering eyes, a running or blocked nose, sneezing and skin rashes.
Antihistamines help stop this happening if you take them before you come into contact with the substance you're allergic to. Or they can reduce the severity of symptoms if you take them afterwards.
Antifungal medicines are used to treat fungal infections, which most commonly affect your skin, hair and nails.
You can get some antifungal medicines over the counter from your pharmacy, but you may need a prescription from your GP for other types.
Infections antifungals can treat
Fungal infections commonly treated with antifungals include:
Less commonly, there are also more serious fungal infections that develop deep inside the body tissues, which may need to be treated in hospital.
You're more at risk of getting one of these more serious fungal infections if you have a weakened immune system – for example, if you're taking medicines to suppress your immunity.
Types of antifungal medicines
Antifungal medicines are available as:
Some common names for antifungal medicines include:
How antifungal medicines work
Antifungal medicines work by either:
When to see a pharmacist or GP
See a pharmacist or GP if you think you have a fungal infection. They will advise you on which antifungal medicine to take and how to take or use it. See below for some questions you may want to ask them.
The patient information leaflet that comes with your medicine will also contain advice on using your medicine.
Speak to your pharmacist or GP if you accidentally take too much of your antifungal medicine. You may be advised to visit your nearest hospital's accident and emergency (A&E) department if you've taken excessive amounts.
If you're advised to go to hospital, take the medicine's packaging with you so the healthcare professionals who treat you know what you've taken.
Things to consider when using antifungal drugs
Before taking antifungal medicines, speak to a pharmacist or your GP about:
You can also check the patient information leaflet that comes with your antifungal medicine for more information.
Side effects of antifungal medicines
Your antifungal medicine may cause side effects. These are usually mild and only last for a short period of time.
They can include:
Occasionally, your antifungal medicine may cause a more severe reaction, such as:
Stop using the medicine if you have these severe side effects, and see your GP or pharmacist to find an alternative.
If you're having difficulty breathing, visit the accident and emergency (A&E) department of your nearest hospital or call 999 for an ambulance.
Reporting side effects
If you suspect that a medicine has made you unwell, you can report this side effect through the Yellow Card Scheme.
The scheme is run by a medicines safety watchdog called the Medicines and Healthcare Products Regulatory Agency (MHRA).
Antifungal medicines for children
Some antifungal medicines can be used on children and babies – for example, miconazole oral gel can be used to treat oral thrush in babies.
But different doses are usually needed for children of different ages
Antacids are medicines that counteract (neutralise) the acid in your stomach to relieve indigestion and heartburn.
They come as a liquid or chewable tablets and can be bought from pharmacies and shops without a prescription.
When antacids are used
Antacids may help if you have:
They can quickly relieve your symptoms for a few hours. But they do not treat the underlying cause and long-term use is not recommended.
Speak to a GP if you find you need to take antacids regularly.
Common types of antacids
Many different types of antacid are available. Some are sold under a brand name and others are named after their main ingredient.
Ingredients to look for include:
Some antacids also contain other medicines, such as an alginate (which coats your gullet with a protective layer) and simeticone (which reduces flatulence).
How and when to take antacids
Check the instructions on the packet or leaflet to see how much antacid to take and how often. This depends on the exact medicine you're taking.
Antacids should be used when you have symptoms or think you will get them soon – for most people, the best time to take them is with or soon after meals, and just before going to bed.
Remember that doses for children may be lower than for adults.
Contact a GP or pharmacist, or call NHS 111, if you take too much of the medicine and start to feel unwell.
Taking antacids with food, alcohol and other medicines
It's best to take antacids with food or soon after eating because this is when you're most likely to get indigestion or heartburn.
The effect of the medicine may also last longer if taken with food.
Antacids can affect how well other medicines work, so do not take other medicines within 2 to 4 hours of taking an antacid.
You can drink alcohol while taking antacids, but alcohol can irritate your stomach and make your symptoms worse.
Side effects of antacids
Antacids do not usually have many side effects if they're only taken occasionally and at the recommended dose.
But sometimes they can cause:
These should pass once you stop taking the medicine.
Speak to a pharmacist or a GP if side effects do not improve or are troublesome. You may need to switch to another medicine.
Who may not be able to take antacids
Antacids are safe for most people to take, but they're not suitable for everyone.
Speak to a pharmacist or a GP for advice first if you:
You can get altitude sickness if you travel to a high altitude too quickly.
Breathing becomes difficult because you're not able to take in as much oxygen.
Altitude sickness, also called acute mountain sickness (AMS), can become a medical emergency if ignored.
Your age, sex or physical fitness do not affect your likelihood of getting altitude sickness.
Also, just because you may not have had it before, this does not mean you will not get it on another trip.
Symptoms of altitude sickness
Symptoms of altitude sickness usually develop between 6 and 24 hours after reaching altitudes more than 2,500m above sea level.
Symptoms are similar to those of a bad hangover and include:
The symptoms are usually worse at night.
Altitude sickness does not only affect mountain climbers. Tourists travelling to cities that are 2,500m above sea level or higher, such as La Paz in Bolivia or Bogotá in Colombia, can also get altitude sickness.
It's not possible to get altitude sickness in the UK because the highest mountain, Ben Nevis in Scotland, is only 1,345m.
Preventing altitude sickness
The best way to prevent getting altitude sickness is to travel to altitudes above 2,500m slowly.
It usually takes a few days for your body to get used to a change in altitude.
You should also:
Consider travelling with these medicines for altitude sickness:
In the UK, acetazolamide is not licensed to treat altitude sickness. But it's available from most travel clinics and some GPs may prescribe it.
Promethazine is available from pharmacies. You do not need a prescription to buy it.
Begin taking acetazolamide 1 to 2 days before you start to go up in altitude and continue to take it while going up.
You should still go up gradually and follow the prevention advice, including taking time to acclimatise, having regular rest days and drinking plenty of water.
If you get symptoms of altitude sickness while taking acetazolamide, rest or go down until you feel better before going up again.
Treating altitude sickness
If you think you have altitude sickness:
Acetazolamide can be used to reduce the severity of your symptoms, but it will not completely get rid of them.
Tell your travel companions how you feel, even if your symptoms are mild – there's a danger your judgement may not be clear.
You can continue going up with care once you feel you have fully recovered.
If you do not feel any better after 24 hours, go down by at least 500m (about 1,600 feet).
Do not attempt to climb again until your symptoms have completely disappeared.
After 2 to 3 days, your body should have adjusted to the altitude and your symptoms should disappear.
See a doctor if your symptoms do not improve or get worse.
If the symptoms of altitude sickness are ignored, they can lead to life-threatening conditions affecting the brain or lungs.
High altitude cerebral oedema (HACE)
High altitude cerebral oedema (HACE) is swelling of the brain caused by a lack of oxygen.
Symptoms of HACE include:
A person with HACE will often not realise they're ill. They may insist they're OK and want to be left alone.
HACE can develop quickly over a few hours. It can be fatal if it's not treated immediately.
Dexamethasone is a steroid medicine that reduces swelling of the brain. It's often carried by professional mountain climbers as part of their medical supplies.
If you cannot go down immediately, dexamethasone can help relieve symptoms until it's safe to do so.
You should go to hospital as soon as possible for follow-up treatment.
High altitude pulmonary oedema (HAPE)
High altitude pulmonary oedema (HAPE) is a build-up of fluid in the lungs.
Symptoms of HAPE:
The symptoms of HAPE can start to appear a few days after arrival at high altitude. It can be fatal if it's not treated immediately.
Nifedipine is a medicine that helps to reduce chest tightness and make breathing easier. It's also often part of an expedition's medical supplies
You should go to hospital as soon as possible for follow-up treatment.
If you've had HAPE, you can register with the International HAPE Database to help develop new treatments for the condition.
An allergy is a reaction the body has to a particular food or substance.
Allergies are very common. They're thought to affect more than 1 in 4 people in the UK at some point in their lives.
They're particularly common in children. Some allergies go away as a child gets older, although many are lifelong.
Adults can develop allergies to things they were not previously allergic to.
Having an allergy can be a nuisance and affect your everyday activities, but most allergic reactions are mild and can be largely kept under control.
Severe reactions can occasionally occur, but these are uncommon.
Substances that cause allergic reactions are called allergens.
The more common allergens include:
Most of these allergens are generally harmless to people who are not allergic to them.
Symptoms of an allergic reaction
Allergic reactions usually happen quickly within a few minutes of exposure to an allergen.
They can cause:
Most allergic reactions are mild, but occasionally a severe reaction called anaphylaxis or anaphylactic shock can occur.
This is a medical emergency and needs urgent treatment.
Getting help for allergies
See a GP if you think you or your child might have had an allergic reaction to something.
The symptoms of an allergic reaction can also be caused by other conditions.
A GP can help determine whether it's likely you have an allergy.
If they think you might have a mild allergy, they can offer advice and treatment to help manage the condition.
If your allergy is particularly severe or it's not clear what you're allergic to, they may refer you to an allergy specialist for testing and advice about treatment.
Find out more about allergy testing
How to manage an allergy
In many cases, the most effective way of managing an allergy is to avoid the allergen that causes the reaction whenever possible.
For example, if you have a food allergy, you should check a food's ingredients list for allergens before eating it.
There are also several medicines available to help control symptoms of allergic reactions, including:
For some people with very severe allergies, a treatment called immunotherapy may be recommended.
This involves being exposed to the allergen in a controlled way over a number of years so your body gets used to it and does not react to it so severely.
What causes allergies?
Allergies occur when the body's immune system reacts to a particular substance as though it's harmful.
It's not clear why this happens, but most people affected have a family history of allergies or have closely related conditions, such as asthma or eczema.
The number of people with allergies is increasing every year.
The reasons for this are not understood, but 1 of the main theories is it's the result of living in a cleaner, germ-free environment, which reduces the number of germs our immune system has to deal with.
It's thought this may cause it to overreact when it comes into contact with harmless substances.
Is it an allergy, sensitivity or intolerance?
A reaction produced by the body's immune system when exposed to a normally harmless substance.
The exaggeration of the normal effects of a substance. For example, the caffeine in a cup of coffee may cause extreme symptoms, such as palpitations and trembling.
Where a substance causes unpleasant symptoms, such as diarrhoea, but does not involve the immune system.
People with an intolerance to certain foods can typically eat a small amount without having any problems.
Symptoms of an allergic reaction usually develop within a few minutes of being exposed to something you're allergic to, although occasionally they can develop gradually over a few hours.
Although allergic reactions can be a nuisance and hamper your normal activities, most are mild.
Very occasionally, a severe reaction called anaphylaxis can occur.
Main allergy symptoms
Common symptoms of an allergic reaction include:
Itchy, red, watering eyes
Raised, itchy, red rash (hives)
The symptoms vary depending on what you're allergic to and how you come into contact with it.
For example, you may have a runny nose if exposed to pollen, develop a rash if you have a skin allergy, or feel sick if you eat something you're allergic to.
See your GP if you or your child might have had an allergic reaction to something. They can help determine whether the symptoms are caused by an allergy or another condition.
Read more about diagnosing allergies.
Severe allergic reaction (anaphylaxis)
In rare cases, an allergy can lead to a severe allergic reaction, called anaphylaxis or anaphylactic shock, which can be life threatening.
This affects the whole body and usually develops within minutes of exposure to something you're allergic to.
Signs of anaphylaxis include any of the symptoms above, as well as:
Anaphylaxis is a medical emergency that requires immediate treatment.
Read more about anaphylaxis for information about what to do if it occurs.
If you think you have an allergy, tell your GP about the symptoms you're having, when they happen, how often they occur and if anything seems to trigger them.
Your GP can offer advice and treatment for mild allergies with a clear cause.
If your allergy is more severe or it's not obvious what you're allergic to, you may be referred for allergy testing at a specialist allergy clinic.
Find your nearest NHS allergy clinic
The tests that may be carried out are described on this page.
Skin prick testing
Skin prick testing is one of the most common allergy tests.
It involves putting a drop of liquid onto your forearm that contains a substance you may be allergic to. The skin under the drop is then gently pricked.
If you're allergic to the substance, an itchy, red bump will appear within 15 minutes.
Most people find skin prick testing not particularly painful, but it can be a little uncomfortable. It's also very safe.
Make sure you do not take antihistamines before the test, as they can interfere with the results.
Blood tests may be used instead of, or alongside, skin prick tests to help diagnose common allergies.
A sample of your blood is removed and analysed for specific antibodies produced by your immune system in response to an allergen.
Patch tests are used to investigate a type of eczema known as contact dermatitis, which can be caused by your skin being exposed to an allergen.
A small amount of the suspected allergen is added to special metal discs, which are then taped to your skin for 48 hours and monitored for a reaction.
If you have a suspected food allergy, you may be advised to avoid eating a particular food to see if your symptoms improve.
After a few weeks, you may then be asked to eat the food again to check if you have another reaction.
Do not attempt to do this yourself without discussing it with a qualified healthcare professional.
In a few cases, a test called a food challenge may also be used to diagnose a food allergy.
During the test, you're given the food you think you're allergic to in gradually increasing amounts to see how you react under close supervision.
This test is riskier than other forms of testing, as it could cause a severe reaction, but is the most accurate way to diagnose food allergies.
And challenge testing is always carried out in a clinic where a severe reaction can be treated if it does develop.
Allergy testing kits
The use of commercial allergy-testing kits isn't recommended.
These tests are often of a lower standard than those provided by the NHS or accredited private clinics, and are generally considered to be unreliable.
Allergy tests should be interpreted by a qualified professional who has detailed knowledge of your symptoms and medical history.
The treatment for an allergy depends on what you're allergic to. In many cases, a GP will be able to offer advice and treatment.
They'll advise you about taking steps to avoid exposure to the substance you're allergic to, and can recommend medicines to control your symptoms.
Avoiding exposure to allergens
The best way to keep your symptoms under control is often to avoid the things you're allergic to, although this is not always practical.
For example, you may be able to help manage:
Medicines for mild allergies are available from pharmacies without a prescription.
But always ask a pharmacist or GP for advice before starting any new medicine, as they're not suitable for everyone.
Antihistamines are the main medicines for allergies.
They can be used:
Antihistamines can be taken as tablets, capsules, creams, liquids, eye drops or nasal sprays, depending on which part of your body is affected by your allergy.
Decongestants can be used as a short-term treatment for a blocked nose caused by an allergic reaction.
They can be taken as tablets, capsules, nasal sprays or liquids.
Do not use them for more than a week at a time, as using them for long periods can make your symptoms worse.
Lotions and creams
Red and itchy skin caused by an allergic reaction can sometimes be treated with over-the-counter creams and lotions, such as:
Steroid medicines can help reduce inflammation caused by an allergic reaction.
They're available as:
Sprays, drops and weak steroid creams are available without a prescription.
Stronger creams, inhalers and tablets are available on prescription from a GP.
Immunotherapy may be an option for a small number of people with certain severe and persistent allergies who are unable to control their symptoms using the measures above.
The treatment involves being given occasional small doses of the allergen, either as an injection, or as drops or tablets under the tongue, over the course of several years.
The injection can only be performed in a specialist clinic under the supervision of a doctor, as there's a small risk of a severe reaction.
The drops or tablets can usually be taken at home.
The aim of treatment is to help your body get used to the allergen so it does not react to it so severely.
This will not necessarily cure your allergy, but it'll make it milder and mean you can take less medicine.
Treating severe allergic reactions (anaphylaxis)
Some people with severe allergies may experience life-threatening reactions, known as anaphylaxis or anaphylactic shock.
If you're at risk of this, you'll be given special injectors containing a medicine called adrenaline to use in an emergency.
If you develop symptoms of anaphylaxis, such as difficulty breathing, you should inject yourself in the outer thigh before seeking emergency medical help.
Treating specific allergic conditions
Use the links below to find information about how specific allergies and related conditions are treated:
Acne is a common skin condition that affects most people at some point. It causes spots, oily skin and sometimes skin that's hot or painful to touch.
Symptoms of acne
Acne most commonly develops on the:
Types of spots
There are 6 main types of spot caused by acne:
Things you can try if you have acne
These self-help techniques may be useful:
Although acne cannot be cured, it can be controlled with treatment.
If you develop mild acne, it's a good idea to speak to a pharmacist for advice.
Several creams, lotions and gels for treating spots are available to buy from pharmacies.
Products containing a low concentration of benzoyl peroxide may be recommended, but be careful as this can bleach clothing.
If your acne is severe or appears on your chest and back, it may need to be treated with antibiotics or stronger creams that are only available on prescription.
When to seek medical advice
If you have mild acne, speak to a pharmacist about medicines to treat it.
If these do not control your acne, or it's making you feel very unhappy, see a GP.
You should see a GP if you have moderate or severe acne or you develop nodules or cysts, as they need to be treated properly to avoid scarring.
Try to resist the temptation to pick or squeeze the spots, as this can lead to permanent scarring.
Treatments can take up to 3 months to work, so do not expect results overnight. Once they do start to work, the results are usually good.
Why do I have acne?
Acne is most commonly linked to the changes in hormone levels during puberty, but can start at any age.
Certain hormones cause the grease-producing glands next to hair follicles in the skin to produce larger amounts of oil (abnormal sebum).
This abnormal sebum changes the activity of a usually harmless skin bacterium called P. acnes, which becomes more aggressive and causes inflammation and pus.
The hormones also thicken the inner lining of the hair follicle, causing blockage of the pores. Cleaning the skin does not help to remove this blockage.
Other possible causes
Acne is known to run in families. If both your mother and father had acne, it's likely that you'll also have acne.
Hormonal changes, such as those that occur during the menstrual cycle or pregnancy, can also lead to episodes of acne in women.
There's no evidence that diet, poor hygiene or sexual activity play a role in acne.
Acne is very common in teenagers and younger adults. About 95% of people aged 11 to 30 are affected by acne to some extent.
Acne is most common in girls from the ages of 14 to 17, and in boys from the ages of 16 to 19.
Most people have acne on and off for several years before their symptoms start to improve as they get older.
Acne often disappears when a person is in their mid-20s.
In some cases, acne can continue into adult life. About 3% of adults have acne over the age of 35.
Acne is caused when tiny holes in the skin, known as hair follicles, become blocked.
Sebaceous glands are tiny glands found near the surface of your skin. The glands are attached to hair follicles, which are small holes in your skin that an individual hair grows out of.
Sebaceous glands lubricate the hair and the skin to stop it drying out. They do this by producing an oily substance called sebum.
In acne, the glands begin to produce too much sebum. The excess sebum mixes with dead skin cells and both substances form a plug in the follicle.
If the plugged follicle is close to the surface of the skin, it bulges outwards, creating a whitehead. Alternatively, the plugged follicle can be open to the skin, creating a blackhead.
Normally harmless bacteria that live on the skin can then contaminate and infect the plugged follicles, causing papules, pustules, nodules or cysts.
Teenage acne is thought to be triggered by increased levels of a hormone called testosterone, which occurs during puberty. The hormone plays an important role in stimulating the growth and development of the penis and testicles in boys, and maintaining muscle and bone strength in girls.
The sebaceous glands are particularly sensitive to hormones. It's thought that increased levels of testosterone cause the glands to produce much more sebum than the skin needs.
Acne in families
Acne can run in families. If your parents had acne, it's likely that you'll also develop it.
One study has found that if both your parents had acne, you're more likely to get more severe acne at an early age. It also found that if one or both of your parents had adult acne, you're more likely to get adult acne too.
Acne in women
Women are more likely to have adult acne than men. It's thought that many cases of adult acne are caused by the changes in hormone levels that many women have at certain times.
These times include:
Other possible triggers of an acne flare-up include:
Despite being one of the most widespread skin conditions, acne is also one of the most poorly understood. There are many myths and misconceptions about it:
'Acne is caused by a poor diet'
So far, research has not found any foods that cause acne. Eating a healthy, balanced diet is recommended because it's good for your heart and your health in general.
'Acne is caused by having dirty skin and poor hygiene'
Most of the biological reactions that trigger acne occur beneath the skin, not on the surface, so the cleanliness of your skin has no effect on your acne. Washing your face more than twice a day could just aggravate your skin.
'Squeezing blackheads, whiteheads and spots is the best way to get rid of acne'
This could actually make symptoms worse and may leave you with scarring.
'Sexual activity can influence acne'
Having sex or masturbating will not make acne any better or worse.
'Sunbathing, sunbeds and sunlamps help improve the symptoms of acne'
There's no conclusive evidence that prolonged exposure to sunlight or using sunbeds or sunlamps can improve acne. Many medicines used to treat acne can make your skin more sensitive to light, so exposure could cause painful damage to your skin, and also increase your risk of skin cancer.
'Acne is infectious'
You cannot pass acne on to other people.
A GP can diagnose acne by looking at your skin. This involves examining your face, chest or back for the different types of spot, such as blackheads or sore, red nodules.
How severe your acne is will determine where you should go for treatment and what treatment you should have.
The severity of acne is often categorised as:
For mild acne, you should speak to a pharmacist for advice. For moderate or severe acne, speak to a GP.
Acne in women
If acne suddenly starts in adult women, it can be a sign of a hormonal imbalance, especially if it's accompanied by other symptoms such as:
The most common cause of hormonal imbalances in women is polycystic ovary syndrome (PCOS).
PCOS can be diagnosed using a combination of ultrasound scans and blood tests.
Treatment for acne depends on how severe it is. It can take several months of treatment before acne symptoms improve.
If you just have a few blackheads, whiteheads and spots, a pharmacist should be able to advise you on how to treat them successfully with over-the-counter gels or creams (topical treatments) that contain benzoyl peroxide.
Treatments from a GP
See a GP if your acne is moderate or severe, or medicine from your pharmacy has not worked, as you probably need prescription medicine.
Prescription medicines that can be used to treat acne include:
If you have severe acne, your GP can refer you to an expert in treating skin conditions (dermatologist).
For example, if you have:
A combination of antibiotic tablets and topical treatments is usually the first treatment option for severe acne.
Hormonal therapies or the combined oral contraceptive pill can also be effective in women who have acne.
But the progestogen-only pill or contraceptive implant can sometimes make acne worse.
Many of these treatments can take 2 to 3 months before they start to work.
It's important to be patient and persist with a recommended treatment, even if there's no immediate effect.
Topical treatments (gels, creams and lotions)
Benzoyl peroxide works as an antiseptic to reduce the number of bacteria on the surface of the skin.
It also helps to reduce the number of whiteheads and blackheads, and has an anti-inflammatory effect.
Benzoyl peroxide is usually available as a cream or gel. It's used either once or twice a day.
It should be applied 20 minutes after washing to all of the parts of your face affected by acne.
It should be used sparingly, as too much can irritate your skin.
It also makes your face more sensitive to sunlight, so avoid too much sun and sources of ultraviolet (UV) light (such as sunbeds), or wear sun cream.
Benzoyl peroxide can have a bleaching effect, so avoid getting it on your hair or clothes.
Common side effects of benzoyl peroxide include:
Side effects are usually mild and should pass once the treatment has finished.
Most people need a 6-week course of treatment to clear most or all of their acne.
You may be advised to continue treatment less frequently to prevent acne returning.
Topical retinoids work by removing dead skin cells from the surface of the skin (exfoliating), which helps prevent them building up within hair follicles.
Tretinoin and adapalene are topical retinoids used to treat acne. They're available in a gel or cream and are usually applied once a day before you go to bed.
Apply to all the parts of your face affected by acne 20 minutes after washing your face.
It's important to apply topical retinoids sparingly and avoid excessive exposure to sunlight and UV.
Topical retinoids are not suitable for use during pregnancy, as there's a risk they might cause birth defects.
The most common side effects of topical retinoids are mild irritation and stinging of the skin.
A 6-week course is usually required, but you may be advised to continue using the medicine less frequently after this.
Topical antibiotics help kill the bacteria on the skin that can infect plugged hair follicles. They're available as a lotion or gel that's applied once or twice a day.
A 6- to 8-week course is usually recommended. After this, treatment is usually stopped, as there's a risk that the bacteria on your face could become resistant to the antibiotics.
This could make your acne worse and cause additional infections.
Side effects are uncommon, but can include:
Azelaic acid is often used as an alternative treatment for acne if the side effects of benzoyl peroxide or topical retinoids are particularly irritating or painful.
Azelaic acid works by getting rid of dead skin and killing bacteria.
It's available as a cream or gel and is usually applied twice a day (or once a day if your skin is particularly sensitive).
The medicine does not make your skin sensitive to sunlight, so you do not have to avoid exposure to the sun.
You'll usually need to use azelaic acid for a month before your acne improves.
The side effects of azelaic acid are usually mild and include:
Antibiotic tablets (oral antibiotics) are usually used in combination with a topical treatment to treat more severe acne.
In most cases, a class of antibiotics called tetracyclines is prescribed, unless you're pregnant or breastfeeding.
Pregnant or breastfeeding women are usually advised to take an antibiotic called erythromycin, which is known to be safer to use.
It usually takes about 6 weeks before you notice an improvement in your acne.
Depending on how well you react to the treatment, a course of oral antibiotics can last 4 to 6 months.
Tetracyclines can make your skin sensitive to sunlight and UV light, and can also make the oral contraceptive pill less effective during the first few weeks of treatment.
You'll need to use an alternative method of contraception, such as condoms, during this time.
Hormonal therapies can often benefit women with acne, especially if the acne flares up around periods or is associated with hormonal conditions such as polycystic ovary syndrome.
If you do not already use it, a GP may recommend the combined oral contraceptive pill, even if you're not sexually active.
This combined pill can often help improve acne in women, but may take up to a year before the full benefits are seen.
Co-cyprindiol is a hormonal treatment that can be used for more severe acne that does not respond to antibiotics. It helps to reduce the production of sebum.
You'll probably have to use co-cyprindiol for 2 to 6 months before you notice a significant improvement in your acne.
There's a small risk that women taking co-cyprindiol may develop breast cancer in later life.
For example, out of a group of 10,000 women who have not taken co-cyprindiol, you'd expect 16 of them to develop breast cancer by the time they were 35.
This figure rises to 17 or 18 for women who were treated with co-cyprindiol for at least 5 years in their early 20s.
There's also a very small chance of co-cyprindiol causing a blood clot. The risk is estimated to be around 1 in 2,500 in any given year.
It's not thought to be safe to take co-cyprindiol if you're pregnant or breastfeeding. Women may need to have a pregnancy test before treatment can begin.
Other side effects of co-cyprindiol include:
Isotretinoin is a treatment for severe acne that comes in capsules. It has a number of beneficial effects:
But the drug can also cause a wide range of side effects. It's only recommended for severe cases of acne that have not responded to other treatments.
Because of the risk of side effects, isotretinoin can only be prescribed by a specialist doctor.
Read all about isotretinoin, including who can take it, side effects and the risks in pregnancy.
Several treatments for acne do not involve medicine.
But these treatments may not work and cannot be routinely recommended.
Acne and toothpaste
A claim found on many websites is that toothpaste can dry up individual spots.
While toothpaste does contain antibacterial substances, it also contains substances that can irritate and damage your skin.
Using toothpaste in this way is not recommended. There are far more effective and safer treatments available from pharmacists or GPs.